Hail, Butte
- When
- July 29, 4:05 PM MST
- Where
- Butte County, 24.53 mi WNW of Castle Rock
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.087, -103.905
A severe thunderstorm moved from Wyoming into western Butte County, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved from Wyoming into western Butte County, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 29, 1:16 PM MST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 216 PM MDT FRI JUL 29 2011 .DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ACROSS EASTERN WYOMING...WITH ABUNDANT TCU. DECENT INSTABILITY ACROSS THE AREA WITH MLCAPE OF 1500-2500J/KG. CAP STILL HOLDING STRONG. WATER VAPOR INDICATES WEAK SHORTWAVE MOVING INTO EASTERN WYOMING. THUNDERSTORMS EXPECTED TO DEVELOP/STRENGTHEN OVER THE NEXT FEW HOURS...WITH SUFFICIENT SHEAR FOR A FEW SUPERCELLS. THUNDERSTORMS WILL DIMINISH LATER THIS EVENING. ON SATURDAY...WEAK COLD FRONT SLIDES THROUGH WESTERN SOUTH DAKOTA. EVEN THOUGH IT WILL BE UNSTABLE...WITH MLCAPE OF 2000-3000J/KG...STRONG CAP WILL BE IN PLACE. WITH LACK OF UPPER LEVEL FORCING...ANY THUNDERSTORM DEVELOPMENT WILL BE ALONG COLD FRONT. MORE THUNDERSTORMS POSSIBLE ON SUNDAY AS SHORTWAVE MOVES THROUGH THE AREA DURING THE AFTERNOON/EVENING HOURS. EXTENDED...UPPER RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS PUTTING NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS WILL BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE EXTENDED PERIOD. ABOVE AVERAGE TEMPS WILL CONTINUE INTO MONDAY BEFORE A COLD FRONT USHERS IN SLIGHTLY COOLER AIR...BRINGING NEAR AVERAGE TEMPS FOR THE REMAINDER OF THE WEEK. && .AVIATION...SCT TSRA ARE EXPECTED MAINLY FROM THE BLKHLS EASTWARD THIS AFTERNOON AND EVENING...BRINGING LCL IFR CIGS/VIS IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 520 AM MDT FRI JUL 29 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 520 AM MDT (620 AM CDT) FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR WESTERN SOUTH DAKOTA TODAY WITH ISOLATED STORMS IN NORTHEAST WYOMING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT AROUND THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A MOSTLY DRY DAY ON SATURDAY THERE IS A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM SUNDAY THROUGH THURSDAY. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1155 AM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 15 ENE MOORCROFT 44.35N 104.67W
07/28/2011 E1.25 INCH CROOK WY COCORAHS
&&
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 306 PM MDT FRI JUL 29 2011 SDZ027-041-292145- FALL RIVER SD-SOUTHERN FOOT HILLS SD- 306 PM MDT FRI JUL 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FALL RIVER COUNTY UNTIL 345 PM MDT... AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF ARDMORE...OR 23 MILES SOUTH OF EDGEMONT...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ARDMORE... RUMFORD... CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 S BELLE FOURCHE RESER 44.72N 103.70W
07/29/2011 E2.00 INCH BUTTE SD TRAINED SPOTTER
LASTED 5 MINUTES.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 W NEMO 44.20N 103.57W
07/29/2011 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
LASTED 7 MINUTES.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 E BELLE FOURCHE RESER 44.74N 103.65W
07/29/2011 E1.75 INCH BUTTE SD STORM CHASER
HAIL LOOKED LIKE IT HAD MELTED FOR 10-15 MINUTES.
&&
WFO UNRThe Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337852.